Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2011, 4:57 PM MDT for Phillips County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 4:57 PM MDT (22:57 UTC)
- Expired
- Jul 28, 2011, 5:21 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS55 KBOU 282257 SVRBOU COC095-282345- /O.NEW.KBOU.SV.W.0178.110728T2257Z-110728T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 457 PM MDT THU JUL 28 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN PHILLIPS COUNTY...OR 12 MILES SOUTHEAST OF HOLYOKE...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4062 10206 4044 10205 4044 10226 4058 10224 TIME...MOT...LOC 2258Z 184DEG 8KT 4046 10216 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
264 WWUS55 KBOU 282321 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 521 PM MDT THU JUL 28 2011 COC095-282331- /O.CAN.KBOU.SV.W.0178.000000T0000Z-110728T2345Z/ PHILLIPS CO- 521 PM MDT THU JUL 28 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 4062 10206 4044 10205 4044 10226 4058 10224 TIME...MOT...LOC 2321Z 184DEG 8KT 4051 10216 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT THU JUL 28 2011 SHORT TERM...A CURIOUS DAY SO FAR AND SOMEWHAT UNCERTAIN ABOUT HOW MUCH CONVECTION WE WILL HAVE THIS EVENING. AT UPPER LEVELS THE BROAD RIDGE OVER THE REGION WITH FAIRLY WARM TEMPERATURES ALOFT REMAINS IN PLACE WITH MONSOON MOISTURE MOVING INTO THE SOUTHWEST AND THEN AROUND THE RIDGE OVER NORTHEASTERN COLORADO. THERE IS AN UPPER LEVEL JET RUNNING ABOUT WEST TO EAST NEAR THE CO/WY BORDER PUTTING THE FORECAST AREA IN THE FRONT ENTRANCE REGION WITH EMBEDDED WEAK SHORTWAVES ON THE SOUTH SIDE OF THE JET. AT THE SURFACE A SURGE OF HIGH PRESSURE HAS MOVED SOUTHWARD INTO THE HIGH PLAINS AND AIDED BY ALL THE CONVECTION IN NEBRASKA THIS IS PUSHING NORTHEAST WINDS AND HIGHER DEWPOINTS INTO FAR NORTHEASTERN COLORADO WITH THE MOISTURE MOVING SLOWLY WEST. MEANWHILE THIS MORNING A SURGE OF NORTHERLY WINDS CAME SOUTH AND DEWPOINTS PLUNGED ALONG THE FRONT RANGE. THIS SURGE HAS HUNG UP ON THE PALMER DIVIDE AND IS A FOCUS FOR CONVECTION THAT HAS MAINLY FIRED JUST EAST OF OUR SOUTHERN ZONES. CONVECTION WENT UP REAL EARLY ALONG THE FOOTHILLS...PERHAPS AIDED BY SOME UPPER LEVEL FORCING AND THE MOISTURE AT MID LEVELS...BUT HAS BEEN VERY LITTLE DEVELOPMENT BEYOND WEAK THUNDERSTORMS AND SOME SHOWERS WITH THIS SO FAR. QUESTION FOR THIS EVENING IS WILL ANY OF THIS CONVECTION ALONG THE FRONT RANGE EVER AMOUNT TO ANYTHING. DESPITE THE PLUNGING DEWPOINTS GPS PRECIPITATABLE WATER VALUES CONTINUE TO CLIMB THIS AFTERNOON AT BOU AND PW IS NOW OVER AN INCH AGAIN. TRENDS IN THE CLOUDINESS ON SATELLITE IMAGERY ARE PRETTY LOUSY FROM BOULDER COUNTY NORTHWARD BUT STILL HAVE THE LOW LEVEL MOISTURE PUSHING WESTWARD. NOT SURE HOW MUCH FORCING WE WILL GET ALOFT THIS EVENING BASED ON CURRENT ANALYSES. ALL IN ALL THE BEST ACTIVITY WILL BE OVER SOUTHEAST COLORADO AND ALONG THE STALLED BOUNDARY. COULD END UP BEING FAIRLY ACTIVE YET IF THE MOISTURE SNEAKS IN MORE FROM THE EAST BUT WILL TREND THIS CHANCE MAINLY ACROSS THE SOUTHERN HALF OR SO OF THE FORECAST AREA. LASTLY SOME LOW CLOUDS AND FOG POSSIBLE LATER TONIGHT BUT CONFIDENCE RATHER LOW ON HOW FAR WEST IT WILL GET. FOR TOMORROW LOOKS LIKE DECENT RETURN MOISTURE ON GENERAL SOUTHEAST LOW LEVEL FLOW WHICH SHOULD ALSO LEAD TO A DENVER CYCLONE DEVELOPING. SHOULD STILL WARM UP TO 90 OR SO BUT CONDITIONS ON THE PLAINS MAY BE CAPPED FOR A GOOD PART OF THE DAY. TRENDED THE SCATTERED POPS CLOSER TO THE FRONT RANGE DURING THE DAY. LONG TERM...BROAD UPPER RIDGE OVER THE CENTRAL CONUS IS FORECAST TO EXPAND WESTWARD OVER THE CNTRL/SRN ROCKY MOUNTAINS AND THE DESERT SOUTHWEST OVER THE NEXT SEVERAL DAYS. THIS WESTWARD MIGRATION IN THE RIDGE ESSENTIALLY DIRECTS THE MONSOON MOISTURE PLUME AWAY FROM COLORADO AND OVER THE SOUTHWEST AND GREAT BASIN REGIONS. THIS WILL RESULT IN WARMER TEMPERATURES...LOWER HUMIDITIES AND LESS OF A CHANCE OF THUNDERSTORMS PARTICULARLY EAST OF THE MOUNTAINS ON FRIDAY...AND MORE SO OVER THE WEEKEND. LOOKING FOR HIGH TEMPERATURES IN THE MID TO UPPER 90S ON THE PLAINS SATURDAY AND SUNDAY AND 70S AND 80S IN THE MTN VALLEYS. EVEN ABOVE TIMBERLINE COULD SEE THE MERCURY PUSHING ABOVE THE 70 DEG MARK BOTH DAYS. PRECIPTATION AND TEMPERATURE PATTERN LOOKS SIMILAR ON MONDAY WITH THE CORE OF THE MONSOON MOISTURE PLUME STILL WEST OF THE CONTINENTAL DIVIDE. HOWEVER...MODELS SHOW A MODEST INCREASE IN PRECIPITABLE WATER VAPOR VALUES ON MONDAY PARTICULARLY OVER THE HIGH TERRAIN WITH STEERING WINDS ALOFT BECOMING MORE W-SWLY IN DIRECTION. STG HEATING AND WEAK LOW -LEVEL UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE SHOULD SUFFICE TO PRODUCE ISOLATED TO SCATTERED T-STORMS LATE IN THE DAY. FARTHER OUT ACROSS THE PLAINS HOT AND MOSTLY DRY CONDITIONS WILL CONTINUE FOR ONE MORE DAY. TUESDAY-THURSDAY...MODELS SHOW THE TOP OF THE MEAN UPPER LEVEL RIDGE FLATTENING AS A SHORTWAVE UPPER TROUGH SLOWLY SWINGS ACROSS THE PACIFIC NORTHWEST AND NRN ROCKIES. THE RIDGE ALSO APPEARS TO SHIFTS S-SEWRD ON TUESDAY WHICH ALLOWS THE MONSOON MOISTURE PLUME TO SHIFT BACKUP OVER COLORADO. IN ADDITION...MODELS SHOW A WEAK COLD FRONT SLIDING INTO NERN COLORADO EARLY ON TUESDAY...WITH E-NELY UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE REST OF THE AFTERNOON AND EVENING. ALL THIS SHOULD RESULT IN A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. PW VALUES WELL OVER AN INCH MAY ALSO INCREASE THE RISK OF HEAVY RAINFALL...PARTICULARLY TUESDAY EVENING. BY WEDNESDAY...MODELS SHOW THE UPPER RIDGE SHIFTING BACK OVER COLORADO AND NEW MEXICO WITH A MASS OF SUBTROPICAL MOISTURE TRAPPED BENEATH IT. COULD SEE ANOTHER DAY OF HEAVY RAIN FROM SLOW MOVING T-STORMS ON WEDNESDAY. PERHAPS WE/LL SEE A REPEAT OF THIS WEATHER ON THURSDAY SHOULD THE UPPER RIDGE REMAIN IN THIS POSITION. AVIATION...LOW LEVELS HAVE DRIED SOME THIS AFTERNOON BUT DO EXPECT MOISTURE TO INCREASE GRADUALLY NEXT FEW HOURS AT LEAST FOR DIA AND APA WHERE THE GREATER CHANCE OF A TSTM WILL BE. GUSTY WINDS AND BRIEF HEAVY RAIN SEEM THE MOST LIKELY THREAT. LOW CONFIDENCE IN LOW CLOUDS AND FOG AT DIA AND APA AFTER ABOUT 09Z BUT CHANCE IS THERE. HYDROLOGY...THREAT OF HEAVY RAIN AND THUS ANY FLOODING TROUBLES SHOULD BE LOW FOR THE BURN AREAS WITH THE HEAVIEST STORMS EXPECTED FARTHER TO THE SOUTH AND EAST. TOMORROW COULD BE DIFFERENT DEPENDING ON HOW FAR WEST THE LOW LEVEL MOISTURE MAKES IT. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SZOKE LONG TERM....BAKER AVIATION...SZOKE
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT THU JUL 28 2011 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1115 AM MDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE FOOTHILLS FROM LATE MORNING ONWARD WHILE ACTIVITY FARTHER OUT ON THE PLAINS IS EXPECTED TO BE LATER THIS AFTERNOON AND INTO TONIGHT. SOME STORMS COULD PRODUCE PERIODS OF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. ANY SEVERE THREAT APPEARS TO BE MORE NEAR THE PALMER DIVIDE OR FAR EASTERN COLORADO MAINLY AFTER 4 PM AS IT LOOKS NOW. MONSOON FLOW CONTINUES TO BRING MOISTURE ALOFT THROUGH THE AREA ALTHOUGH TEMPERATURES ALOFT HAVE ALSO GRADUALLY WARMED...REDUCING THE POTENTIAL INSTABILITY SOMEWHAT. AT THE SURFACE A SURGE OF NORTHERLY WINDS IS MOVING SOUTHWARD ACROSS THE PLAINS LATE THIS MORNING AND ACTUALLY DRYING THINGS OUT AT LOW LEVELS...ESPECIALLY ALONG THE FRONT RANGE CORRIDOR. THIS SURGE IS LIKELY TO STALL NEAR THE PALMER DIVIDE LATER TODAY AND THIS COULD BECOME A FOCUS FOR LATE DAY AND EVENING THUNDERSTORMS. MEANWHILE AN UPPER-LEVEL JET IS FOUND JUST TO THE NORTH OF COLORADO WITH WEAK DISTURBANCES MOVING ACROSS THE AREA. ONE OF THOSE IS HELPING TO SUPPORT THE SHOWERS THAT HAVE ALREADY STARTED IN THE FOOTHILLS. ANOTHER DISTURBANCE COULD PROVIDE UPPER LEVEL LIFT TOWARDS EVENING...AND COUPLED WITH AN INCREASE BY THEN IN LOW LEVEL MOISTURE THIS SHOULD ALLOW FOR SCATTERED THUNDERSTORMS ACROSS THE AREA LATER THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE FOR LATE DAY THUNDERSTORMS ON FRIDAY... MAINLY OVER AND ALONG THE FRONT RANGE AND PALMER DIVIDE. BY THIS WEEKEND...DRIER AND WARMER CONDITIONS WILL SPREAD ACROSS THE PLAINS...WHILE MOUNTAIN AREAS WILL CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING STORMS EACH DAY. BY NEXT WEEK...THE CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE AREAWIDE WITH AN UPPER LEVEL WEATHER DISTURBANCE NEARING THE REGION AND WITH A COLD FRONT DROPPING SOUTH ACROSS THE PLAINS. LIGHTER FLOW ALOFT NEXT WEEK COULD ALSO INCREASE THE THREAT OF HEAVY RAINFALL FROM SLOW MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SZOKE/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Gilpin | 85 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.